Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 129, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 2002, 10:58 PM CDT for Kingman County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 10:58 PM CDT (03:58 UTC)
- Expired
- May 8, 2002, 12:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Kingman County, KS
The radar
The Wichita radar (KICT), 63 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 11:26 PM CDT | Hail 0.88 | Kingman, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 10:00 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 080358 SVRICT KSC095-080500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1056 PM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL MIDNIGHT CDT. * AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF PENALOSA...OR ABOUT 24 MILES EAST OF PRATT...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR KINGMAN AROUND 1125 PM CDT NEAR CLEVELAND AROUND 1130 PM CDT... THIS REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED AREA. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A FLASH FLOOD WARNING ALSO REMAINS IN EFFECT FOR THE WARNED AREA UNTIL 115 AM CDT. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY UNTIL MIDNIGHT CDT. LAT...LON 3771 9839 3750 9840 3747 9782 3771 9781 /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 8:35 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 7, 8:35 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 835 PM CDT TUE MAY 7 2002 UPDATE... STRONG UPPER DIVERGENCE ALONG WITH CAPE OF 1500-2500 J/KG ACROSS THE CWA WILL SUPPORT CONTINUED DEEP CONVECTION THROUGH THE NIGHT ACROSS THE SOUTHERN THIRD OF THE CWA. EXPECT THE CONVECTION TO THE WEST TO SLOWLY MOVE ESE WHILE SUSTAINING INTENSITY GIVEN CURRENT CAPE. 00Z MOISTURE PARAMETERS ALONG WITH OBSERVER REPORTS OF 3-3.5 INCHES OF RAIN WARRANTED A FLOOD WATCH FOR AREAS SOUTH AND EAST OF WICHITA. WILL CONTINUE TO UPDATE THE FCST AS WARRANTED. CO .ICT...FLOOD WATCH OVERNIGHT KSZ069>072-092>096-098>100.
In the hours before
Special weather statement, May 7, 9:54 PM CDT, 1 hour 4 minutes before
KSZ032-033-047>053-080311-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
954 PM CDT TUE MAY 7 2002
...TORNADO WATCH NUMBER 250 ALLOWED TO EXPIRE...
TORNADO WATCH NUMBER 250 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...
IN CENTRAL KANSAS...
LINCOLN ELLSWORTH SALINE RICE
MCPHERSON MARION CHASE RUSSELL
BARTON
SHOWERS AND THUNDERSTORMS WILL PERSIST FOR A TIME TONIGHT...HOWEVER
THE THREAT FOR TORNADOES HAS ENDED.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 36 min |
| May 7, 7:21 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 54 min |
| May 7, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 29 min |
| May 7, 8:06 PM CDT | Flash Flood Warning | ICT | Wilson | 3 hr |
| May 7, 8:06 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 39 min |
| May 7, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 45 min |
| May 7, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 57 min |
| May 7, 8:21 PM CDT | Flash Flood Warning | ICT | Neosho | 3 hr |
| May 7, 8:25 PM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| May 7, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 53 min |
| May 7, 8:43 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 62 min |
| May 7, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 53 min |
| May 7, 9:02 PM CDT | Tornado Warning | ICT | Kingman | 58 min |
| May 7, 10:00 PM CDT | Tornado Warning | ICT | Kingman | 60 min |
| May 7, 10:20 PM CDT | Flash Flood Warning | ICT | Kingman | 3 hr |
| May 7, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 67 min |
| May 7, 11:28 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 62 min |
| May 7, 11:40 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 65 min |
| May 7, 11:47 PM CDT | Tornado Warning | ICT | Kingman | 28 min |
| May 7, 11:49 PM CDT | Tornado Warning | ICT | Kingman | 26 min |
| May 8, 12:13 AM CDT | Tornado Warning | ICT | Kingman | 62 min |
| May 8, 12:25 AM CDT | Flash Flood Warning | ICT | Sedgwick | 3 hr |
| May 8, 12:32 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 58 min |
| May 8, 1:01 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 59 min |
| May 8, 1:19 AM CDT | Severe Thunderstorm Warning | ICT | Wilson | 56 min |
| May 8, 1:26 AM CDT | Flash Flood Warning | ICT | Wilson | 5 hr |
| May 8, 1:46 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 59 min |
| May 8, 1:56 AM CDT | Flash Flood Warning | ICT | Neosho | 4 hr |
| May 8, 2:18 AM CDT | Flash Flood Warning | ICT | Montgomery | 5 hr |
| May 8, 2:45 AM CDT | Flash Flood Warning | ICT | Labette | 4 hr |
| May 8, 3:01 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| May 8, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| May 8, 3:08 PM CDT | Tornado Warning | ICT | McPherson | 52 min |
| May 8, 3:21 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 54 min |
| May 8, 3:26 PM CDT | Tornado Warning | ICT | Marion | 64 min |
| May 8, 3:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 58 min |
| May 8, 3:56 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 79 min |
| May 8, 4:01 PM CDT | Tornado Warning | ICT | Harper | 59 min |
| May 8, 4:10 PM CDT | Tornado Warning | ICT | Sedgwick | 50 min |
| May 8, 4:20 PM CDT | Tornado Warning | ICT | Marion | 40 min |
| May 8, 4:36 PM CDT | Tornado Warning | ICT | Chase | 39 min |
| May 8, 4:45 PM CDT | Tornado Warning | ICT | Sumner | 60 min |
| May 8, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 51 min |
| May 8, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| May 8, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 61 min |
| May 8, 5:31 PM CDT | Flash Flood Warning | ICT | Harper, Sumner | 6 hr |
| May 8, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| May 8, 6:01 PM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 8, 6:11 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 79 min |
| May 8, 6:31 PM CDT | Tornado Warning | ICT | Sumner | 44 min |
| May 8, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| May 8, 6:43 PM CDT | Tornado Warning | ICT | Cowley | 62 min |
| May 8, 6:58 PM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.